A small grief on the subject of the body

I got back from a conference in New York late one Wednesday night. I left my bag mostly packed, knowing I’d be back on a train that Friday afternoon to visit friends in New Jersey. On Thursday night I went to see a murder mystery movie; afterward, at my place, my partner made us drinks while I fluttered around uselessly and waited for a hurried load of laundry to dry. I love being at home and I could hardly bring myself to think about taking yet another trip, however short. But I also take short overnights like this often enough that I trusted habit to keep myself together.

It didn’t, though. I forgot my thyroid pills. So that Saturday night, after a long day of cooking and a few joyful hours of eating and drinking, I packed my bag yet again and took a local train home to Philadelphia rather than wake up a second morning without my daily dose.

“What happens when you don’t take your pills?” asked my hosts when I realized I hadn’t repacked my medicine. I get stupid, I explained. My mind feels foggy, like I drank too much or haven’t slept enough. My head usually hurts, as it would when I haven’t eaten enough. My movements might get slow and laborious, and I may feel very tired. It doesn’t sound like much, and it isn’t–for one day. Taking my pill every day is a fortification against too many days spent exhausted and in pain for no reason. I spent too much of my thirties that way already, when the amount of synthetic thyroid hormone I was prescribed didn’t meet the amount I needed to function.

I called my mom to pass the time between trains on the way home. “You need to keep two or three pills in your purse,” said my mom, who has the same autoimmune disease that I have and hasn’t had a functioning thyroid gland since I was born. “Just have some on you at all times.” That hadn’t occurred to me. So anchored am I to my home and my routines that in the eight years since my diagnosis it truly never occurred to me to carry extras in my purse. Thyroid pills belong in a box next to the bed, labeled with days of the week so my foggy brain can locate itself in time when I wake. What day is it? Hmmm, guess it’s Tuesday. When I travel, I just take the whole box with me. I’ve never been separated from my prescription.

Until the month of many trains, that is: one weekend through my own oversight, and another when I extended a family visit to attend my aunt’s funeral. On that occasion I actually packed extra pills in my days-of-the-week box–I am always worried I will drop one down the bathroom sink–but I still came up one short for the extension. My mom and my two cousins rushed to offer me theirs, but then someone came up with the idea of giving me what remained of my late aunt’s prescription.

My aunt took a lower dose of synthetic thyroid hormone than I do–that is often the case as you age–so I took two, and broke one in half with a pillcutter. The yellow pieces reminded me of the phases of the moon: half, whole, half, nothing. That’s not quite the right metaphor, though, for the complicated feelings I have about swallowing someone else’s pills. Pills are personal; they are of the body in a way that my grandmother’s hand-me-down dishes are not. My aunt’s pills may contain more or less the same ingredients as mine, but they are hers; they were chosen for her and assigned to her, and it felt wrong to take them.

I did, though. Which of course made me feel better, because that is how they work.


Aside from the two pill shortages and a couple of common winter bugs, I’m healthier at this moment now than I have been in five or six years. I go to ballet classes three or more times a week. I make plans with friends and say yes to most of the social engagements offered to me. I agree to adventures that simply would not have been possible in those bygone days of dullness and fatigue–like dropping by my own house after a New York conference and turning right back around to help throw a party in New Jersey. I walk briskly to and from my appointments and don’t feel pain in my feet and hips just from this moderate movement. I feel competent and stimulated at work, and I still have mental energy for online coursework as well.

This is almost positively due to the increase in my dosage of thyroid hormone I started taking back in September. Six weeks after she prescribed it, my endocrinologist messaged me to ask how I was feeling. The same, I told her. Tired but functional. Dependent on routine. Could be better, yet better than I’ve been.

But it usually takes longer than six weeks for me to feel a difference when my medication changes. About two weeks after this check-in, I caught myself chattering like a parrot at a happy hour. I’ve started planning my New Year’s Eve party two months in advance, don’t laugh but I’ve started planning my 40th birthday party that is still two years away, I’m so busy right now I am in rehearsal every week I have a ballet recital coming up, me, a grown woman! And then I realized my friends were staring a little, so I quieted down. How joyful, though, to discover reserves of energy and optimism. I am so used to running on empty.

I do feel joyful, but also chaotic. I wonder sometimes if I am being Too Much: too talkative, too upbeat, too overbearing. I also wonder: am I not myself? Or am I more myself? Maybe I have always been a coiled-up wire but simply didn’t have the energy to spring. Or maybe I am a river after a rain: running the same course with exuberance. I cannot tell.

This is a small grief, but a complicated one, and one everyone with a body has to answer to some degree. Am I who I am because of my body or in spite of it? How can my body be my own if I am so much at its mercy?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s